Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 6, NWS Dodge City, KS

June 18, 1999Haskell County, Kansas

NWS Dodge City, KS issued this tornado warning at Jun 18, 1999, 4:20 PM CDT for Haskell County, Kansas. It was in force for 35 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1999, 4:20 PM CDT (21:20 UTC)
Expired
Jun 18, 1999, 4:55 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:20 PM CDTHail 1.25Satanta, KS
Jun 18, 4:30 PM CDTHail 1.25Sublette, KS
Jun 18, 4:44 PM CDTTornado F0Tice, KS
Jun 18, 5:00 PM CDTThunderstorm Wind 70Tice, KS
Jun 18, 5:00 PM CDTHail 1.75Sublette, KSHigh wind with the hail devestated crops in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WFUS1 KDDC 182122 RRA
TORDDC
KSC081-182155-

URGENT - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT FRI JUN 18 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 455 PM CDT

* AT 418 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A DEVELOPING
  TORNADO 11 MILES NORTHWEST OF TICE... MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN HASKELL COUNTY

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

$$

POAGE/RB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:52 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 18, 2:52 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT FRI JUN 18 1999

MODELS IN FAIRLY GOOD AGREEMENT BUILDING AN UPPER LEVEL RIDGE INTO
THE CENTRAL PLAINS OVER THE NEXT 48 HOURS WITH WARMER WEATHER
RETURNING OVER THE WEEKEND. THE MAIN QUESTION THIS AFTERNOON WITH BE
CONVECTION THIS EVENING AND THEN TEMPS OVER THE NEXT FEW DAYS.

UPPER AIR ANALYSIS THIS MORNING INDICATING COOLER AIR ALOFT
ASSOCIATED WITH AN UPPER LEVEL S/W OVER E CO WHICH ALSO APPEARS ON
W/V LOOP EARLIER THIS MORNING. NGM/ETA/AVN ALL SEEM TO PICK UP THIS
FEATURE AND MOVE THIS S/W INTO EASTERN SECTIONS OF CWA BY EVENING.
850 WINDS INDICATING 30-40 KT WINDS ACROSS W KS AND THE PANHANDLE OF
TX WITH GOOD MOISTURE/TEMP ADVT PRESENT. 700 MB SUGGESTING ANOTHER
WAVE LOCATED OVER WY AND SW SOUTH DAKOTA. HT FALLS AND BAROCLINIC
ZONE SUGGESTS THIS WILL MOVE ACROSS CWA EARLY THIS EVENING. MAIN
QUESTION TONIGHT WILL BE PCPN COVERAGE.

SFC FRONT WAS LOCATED OVER EXTREME SOUTHWESTERN KS AT 18Z AND WILL
GRADUALLY SHIFT EAST AS NEXT WAVE MOVES ACROSS WESTERN KANSAS EARLY
TONIGHT. BEST LIFT FROM ISENTROPIC LIFT AND NEXT S/W WILL BE NORTH
OF THIS BOUNDARY. SO ANY THUNDERSTORM ACTIVITY WHICH DOES DEVELOP
LATER THIS AFTERNOON OVER NE CO WILL MOST LIKELY MOVE ALONG THE
BAROCLINIC ZONE WHICH HAS DEVELOPED OVER CWA. WILL THEREFORE MENTION
LIKELY POPS ACROSS THE NORTH AND EAST. WILL GO WITH 30-40 POPS
FURTHER SOUTHWEST WHERE LIFT WILL BE WEAKER.

ANOTHER WEAK VORT LOBE MOVES ACROSS THE NORTHEASTERN CWA EARLY ON
SAT. APPEARS BEST LOW LEVEL MOISTURE MAY BE JUST EAST OF THE AREA SO
WILL LEAVE PCPN OUT AT THIS TIME. WITH SUBSIDENCE DEVELOPING ACROSS
THE REMAINDER OF THE CWA AND LESS MOISTURE PRESENT WILL MENTION
MOSTLY SUNNY OVER THE WESTERN AND BECOMING MOSTLY SUNNY OVER THE
EAST. RAINFALL OVERNIGHT MAY INHIBIT TEMPS FROM RISING AS MUCH AS
850 TEMPS SUGGEST. AS A RESULT GUIDANCE LOOKS REASONABLE SO WILL NOT
STRAY FAR.

DO NOT BELIEVE CAP WILL BE A STRONG AS MODELS PROGGED LATE SAT/SAT
PM. INSTAB SHOULD STILL BE PRESENT ALOFT. WITH WEAK CONVERGENCE
ALONG LEE TROF CAN NOT RULE OUT A SLIGHT CHC FOR TS LATE IN THE
DAY/EARLY IN THE EVENING...ESPECIALLY OVER THE WEST. STORMS SHOULD
BE SLOW MOVERS AND EXPECT ANY THAT DO DEVELOP TO DISSIPATE QUICKLY
AFTER SUNSET. WILL THEREFORE MENTION SLT CHC OVER THE WEST SAT PM.

SUNDAY WILL SEE MID LEVEL WINDS BACK MORE TO THE WEST AND ALLOW LEE
TROF TO CONTINUE TO DEVELOP. MOISTURE REMAINS LIMITED AS RIDGE BUILD
INTO THE CENTRAL PLAINS WITH LITTLE FORCING FOUND ALOFT. WAA
CONTINUE WHICH WILL INCREASE CAP STRENGTH DURING THE DAY. THEREFORE
WILL KEEPS SKIES MOSTLY CLEAR AND TEMPS ALITTLE WARMER THAN SAT.

EXTENDED DISCUSSION...

EXTENDED MODELS ARE IN PRETTY CLOSE AGREEMENT THROUGH THE PERIOD.
UPPER LEVEL HIGH TAKES RESIDENCY OVER THE HIGH PLAINS THROUGH THE
PERIOD WITH THE ONLY MAJOR DEVIATION BEING DURING THE
TUESDAY/WEDNESDAY TIME PERIOD...WHEN A WEAK TROUGH PASSES THROUGH
THE NORTHERN SECTION OF THE HIGH CLOSE TO THE U.S./CAN BORDER.

GIVEN THE VERY WARM AFTERNOON TEMPS PROGGED AT BOTH 850 AND 700 MB
DURING THE PERIOD...FEEL CHANCES OF ANY TSRA DEVELOPMENT ARE LOW.
THINKING ABOUT REMOVING THEM COMPLETELY...BUT SO NOT TO FLIP-FLOP TOO
MUCH ON THE GOING FORECAST...WILL BACK DOWN TO SIMPLY A SLIGHT
CHANCE OF THUNDERSTORMS DURING THIS PERIOD.

FOR HIGH TEMPERATURES...MRF PROGGED 850 TEMPS INDICATE LOWER 30S
WEST AND 25 TO 30 EAST. THIS COMPARES TO SFC HIGHS OF THE LOWER 100S
WEST AND LOWER TO MIDDLE 90S EAST. THESE FIGURES SEEM REASONABLE
GIVEN THE EXPECTED PATTERN. MRF GUIDANCE IS AIMING FOR UPPER 90S FOR
THE DDC AREA DURING THE PERIOD WHICH FITS NICELY WITH THE 850 BASED
TEMPS. THURSDAY AND FRIDAY THE MRF IS HINTING TOWARD ENHANCED HIGH
LEVEL CLOUDINESS STREAMING FROM THE PACIFIC OFF THE BAJA
COAST...WILL LOWER HIGHS A CAT ON THESE DAYS. WILL PHRASE
TEMPERATURE RANGE OF 90 TO 100 DURING THE PERIOD FOR HIGHS THROUGH
WEDNESDAY AND 85 TO 95 THURSDAY AND FRIDAY. OVERNIGHT LOWS IN THE 65
TO 75 DEGREE RANGE SEEM REASONABLE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 060/085 066/091 067 400
GCK 057/087 064/090 066 400
EHA 056/089 059/092 064 302
LBL 060/087 065/091 067 400
HYS 059/083 063/090 067 610
P28 063/086 068/089 069 600

.DDC...NONE.

RB/SLEIGHTER

In the hours before

Special weather statement, Jun 18, 3:07 PM CDT, 1 hour 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-190700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT FRI JUN 18 1999

...SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT...

STORM SPOTTERS MAY BE NEEDED ALONG AND NORTH OF A LINE FROM JOHNSON
TO MEADE. THE MAIN THREATS WITH STRONGER THUNDERSTORMS WILL BE GUSTY
WINDS AND LARGE HAIL.

A WARM FRONT WILL MOVE ACROSS THE SOUTHWEST KANSAS EARLY TONIGHT. THE
WARM FRONT WILL CAUSE MOIST AND MODERATELY UNSTABLE AIR TO RISE AND
TO FORM THUNDERSTORMS DURING THE EARLY EVENING. AN UPPER LEVEL
DISTURBANCE MOVING SOUTHEAST ACROSS WESTERN KANSAS WILL ALSO HELP TO
MAINTAIN THE THUNDERSTORMS ONCE THEY FORM. THE THREAT FOR SEVERE
WEATHER WILL SUBSIDE WITH THE THUNDERSTORMS MOVING INTO SOUTH CENTRAL
KANSAS AND NORTH CENTRAL OKLAHOMA TOWARDS MIDNIGHT.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB
Special weather statement, Jun 18, 3:07 PM CDT, 1 hour 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-190700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT FRI JUN 18 1999

...SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT...

STORM SPOTTERS MAY BE NEEDED ALONG AND NORTH OF A LINE FROM JOHNSON
TO MEADE. THE MAIN THREATS WITH STRONGER THUNDERSTORMS WILL BE GUSTY
WINDS AND LARGE HAIL.

A WARM FRONT WILL MOVE ACROSS THE SOUTHWEST KANSAS EARLY TONIGHT. THE
WARM FRONT WILL CAUSE MOIST AND MODERATELY UNSTABLE AIR TO RISE AND
TO FORM THUNDERSTORMS DURING THE EARLY EVENING. AN UPPER LEVEL
DISTURBANCE MOVING SOUTHEAST ACROSS WESTERN KANSAS WILL ALSO HELP TO
MAINTAIN THE THUNDERSTORMS ONCE THEY FORM. THE THREAT FOR SEVERE
WEATHER WILL SUBSIDE WITH THE THUNDERSTORMS MOVING INTO SOUTH CENTRAL
KANSAS AND NORTH CENTRAL OKLAHOMA TOWARDS MIDNIGHT.

FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:50 PM CDTSevere Thunderstorm WarningDDCMeade35 min
Jun 18, 4:01 PM CDTSevere Thunderstorm WarningDDCHaskell49 min
Jun 18, 4:29 PM CDTSevere Thunderstorm WarningDDCMeade31 min
Jun 18, 4:56 PM CDTTornado WarningDDCHaskell34 min
Jun 18, 5:02 PM CDTSevere Thunderstorm WarningDDCGray48 min
Jun 18, 5:17 PM CDTTornado WarningDDCSeward48 min
Jun 18, 5:20 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Jun 18, 6:08 PM CDTSevere Thunderstorm WarningDDCMeade47 min
Jun 18, 6:55 PM CDTSevere Thunderstorm WarningDDCMeade30 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.